Thunderstorm Wind, Prowers
- When
- July 25, 3:35 PM MST to 3:40 PM MST
- Where
- Prowers County, 2.14 mi SSE of Lamar
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.050, -102.610
A few trees were snapped off and uprooted.
A few severe storms produced damaging wind gusts and flash floods.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few severe storms produced damaging wind gusts and flash floods.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 2:54 PM MST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 354 PM MDT Tue Jul 25 2017 .SHORT TERM...(This evening through Wednesday) Issued at 354 PM MDT Tue Jul 25 2017 ...Thunderstorm chances increase for Wednesday... Monsoon plume extends across the area with one wave rounding through northern CO attm. Another one is back across UT which will be making its way eastward flattening the upper ridge some more and providing another round of upper forcing across CO on Wednesday. Thunderstorms activity today has been mostly in the scattered coverage range over the mountains as most of the forcing is passing to the north. With a little better shear today (though still in the weak category) expect convection will be a tad stronger than past few days, with heavy rain and small hail possible along with gusty outflow winds up to 50 mph. Increasing flow aloft has also increased storm motions which could serve to offset flash flood threat some. Burn scars, especially the vulnerable ones such as Junkins and Hayden will still need to be monitored closely. Across the plains, surface lee trof is advecting some higher dew points northward across the far eastern counties...while some drying is occuring along the I-25 corridor. Best CAPE this afternoon will be across the far eastern counties though with shears still relatively weak threat looks marginal. Once the shortwave passes, a cold front, likely enhanced by thunderstorm outflows, will move through the plains this evening and could see a strong to marginally severe storm along it, mainly north of a line from Colorado Springs, to La Junta to Lamar. Dew points will increase behind the front for Wednesday across the plains and with upslope flow and monsoon plume over the area, thunderstorms will be likely for the mountains and adjacent plains. Both 12z GFS and NAM12 were moving thunderstorms off into the southeast plains during the late afternoon and evening...however 18z NAM12 has backed off considerably with atmos looking more stable and front farther south across NM. Will play highest pops across the southeast mountains and I-25 corridor for now. Later shifts may end up decreasing pops across the southeast plains if this trend continues. For the mountains however concerns will revolve primarily around flash flood threat on burn scars. -KT .LONG TERM...(Wednesday night through Tuesday) Issued at 354 PM MDT Tue Jul 25 2017 Not many adjustments required from previous meteorological reasoning as somewhat active meteorological pattern(typical for this time of year) is still anticipated over the CWFA during the longer term. Main meteorological concerns during the longer term continue to be pops, heavy rain/flash flood potential, intensity of storms and temperatures. Latest forecast model soundings, computer simulations and PV analysis still suggest that a relatively deep moist airmass(with projected precipitable waters generally running in the 100% to 150% of average range) will prevail over the forecast district from Wednesday evening into early next week, allowing for the potential of locally heavy rain, localized flash flooding issues(especially over recent burn scars and higher terrain locations) as well as intense storm potential at times. As always, WFO Pueblo will monitor closely and issue hydro/severe products as needed. At this time, it appears that the highest potential for more widespread precipitation over many sections of the forecast district during the longer term should be realized from Wednesday evening into Thursday and then again by later this weekend. Projected maximum temperatures during the longer term are still expected to run near to a category or so below late July climatological averages over most locations, while projected minimum temperatures should continue above late July climatological averages. Finally, continued generally low-grade gradient winds and low- grade fire weather conditions are projected to continue over the forecast into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 354 PM MDT Tue Jul 25 2017 VFR conditions expected at the TAF sites for the most part. Scattered thunderstorms will continue across the mountains and develop along a southward moving front across northern portions of the southeast plains this evening. Localized MVFR Cigs/VIS in TSRA will be possible with the stronger cells along with gusty outflow winds up to 40 kts. North winds with the front will pass through KCOS close to 00z with a brief window of 15-25 kt gusts...which will progress southward into the PUB area by 01-02z timeframe. Thunderstorms will diminish for most areas by 06z though some lingering showers may continue along the Contdvd, particularly across northern areas. Wednesday will start off cooler and more stable across the plains...with winds shifting around from the northeast then east. Another round of thunderstorms will develop across the mountains and spread off into the I-25 corridor during the afternoon producing erratic wind gusts up to 40 kts and MVFR cigs/vis. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 1116 AM MDT Tue Jul 25 2017 COZ058>089-093>099-261730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1116 AM MDT Tue Jul 25 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are expected across the mountains today, with isolated to scattered thunderstorms across the plains. The main threat with thunderstorms today will be locally heavy rainfall, wind gusts up to 50 mph and lightning. Some brief small hail up to the size of dimes will also be possible with some of the stronger storms. Localized flash flooding will be a risk on area burn scars should they be impacted by a stronger storm. One or two storms over the eastern plains north of a line from Colorado Springs to La Junta to Lamar could briefly reach severe limits late this afternoon through this evening producing hail up to 1 inch in diameter and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Increased thunderstorm activity and coverage remains on tap for Wednesday through Friday. Thunderstorm chances are then expected to slowly taper off and retreat to the higher terrain once again through the weekend and into early next week. Any storms that develop may produce gusty winds, heavy rainfall and lightning. There will also be an increased concern for the potential of flash flooding in the Wedensday through Friday timeframe, especially across burn scars, urban areas and other areas near the higher terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across most of southern Colorado. 31/31
The Pueblo radar (KPUX), 145 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A few trees were snapped off and uprooted.
Severe wet microbursts uprooted trees. No major damage was reported to structures or power lines.
Heavy rain caused flash flooding of County Road 11 and properties in the vicinity. The road sustained only minor damage and was quickly repaired.
Wind driven, large hail broke windows and destroyed crops in and around Higbee.
Another round of rain caused flash flooding northwest of Cripple Creek on County Road 11. No major road damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704984, 704968, 704982, 704983, 705022.